What's The Difference Between Benadryl And Unisom?

In our latest question and answer, the pharmacist compares Benadryl (diphenhydramine) and Unisom.

What's The Difference Between Benadryl And Unisom?
Jun 18, 2020

Tina asked

Can Benadryl be taken instead of Unisom 25 mg?

At a glance

  • It should be OK to take either one, but Benadryl and Unisom should not be taken together. Depending on the Unisom formulation, they are either the same drug (diphenhydramine) or a very similar drug (doxylamine).
  • If you are routinely using diphenhydramine or doxylamine to help fall asleep, it might be time to reevaluate your “sleep hygiene”.

Answer

Hi Tina and thanks for reaching out to us.

Benadryl is the most common name of a drug called diphenhydramine, usually 25mg. It is a “first generation” antihistamine. It was originally used as an effective allergy medication, but was soon recommended to help with sleep as it almost always causes drowsiness. Additionally, it can cause dizziness, dry mouth, constipation, urinary retention, and next day fatigue.

Unisom is a bit less straightforward. There are several different formulations of Unisom available including:

  • Unisom SleepGels (diphenhydramine 50mg)
  • Unisom SleepTabs (doxylamine 25mg)
  • Unisom SleepMinis (diphenhydramine 25mg)
  • Unisom SleepMelts (diphenhydramine 25mg)
  • Unisom PM Pain (diphenhydramine 50mg / acetaminophen 325mg)

As you can see, most Unisom products contain the same ingredient as Benadryl, diphenhydramine. A 25mg dose of Benadryl should be interchangeable with a Unisom SleepMini. The Unisom SleepMelts are an orally dissolvable tablet, but are still the same drug and should have the exact same effect. Two Benadryl 25mg tablets would be equivalent to one Unisom SleepGel 50mg capsule.

Unisom SleepTabs contain a drug called doxylamine. Doxylamine is a drug that is extremely similar to Benadryl. Both are “first generation” antihistamines. Like Benadryl, it also commonly causes drowsiness, dizziness, dry mouth, constipation, urinary retention, and next day fatigue. For short term use, Benadryl or Unisom is generally considered safe to use for a few days for most adults. Just use one or the other, but definitely not both.

If you are using diphenhydramine or doxylamine to help you fall asleep, they are not an effective long term strategy. They haven’t been shown to help with sleep quality beyond a few nights. Also, recently, long term use has been linked to developing dementia later in life. If you find that your sleep quality isn’t the best, it might be a good time to reevaluate your sleep hygiene.

There’s a lot involved in sleep hygiene, and I will link you to a good resource if you’d like to read up on it more. From personal experience, I know that making sure that I don’t use my phone or watch any TV for an hour or so before bedtime helps. Bright lights like phones and your TV cause your brain to think that it’s daytime, so you tend to have a more difficult time falling asleep. Instead, I try to read a bit to decompress before I fall asleep. There’s always something that can be done to improve your sleep hygiene. I would encourage you to read up on a bit and give it a try.

Ready for a more personal experience with your meds?